What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 4:01 PM MST, 1 hour 43 minutes earlier. Its key messages:
- Severe thunderstorms remain possible during the late afternoon and evening hours today and Monday.
- Remaining mild throughout with highs around the low 90s.
Area forecast discussion, Jul 6, 4:01 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
501 PM MDT Sun Jul 6 2025
.KEY MESSAGES...
- Severe thunderstorms remain possible during the late
afternoon and evening hours today and Monday.
- Remaining mild throughout with highs around the low 90s.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 100 PM MDT Sun Jul 6 2025
Update: Morning convection in northern Nebraska has persisted
and progressed southeast into central Nebraska early this
afternoon. At 1 pm MDT, outflow associated with this convection
was located ~20 miles south of I-80 (south of a line from North
Platte to Lexington and Kearney).. and was making slow
southward progress toward Red Willow/ Hitchcock counties. If
convection continues to develop southward along the
aforementioned outflow, it would alter environmental conditions
over portions of southwest Nebraska.. the impact of which could
be detrimental or beneficial to severe weather potential later
this evening.
The Tri-State area remains situated in a weak forcing regime,
on the northern periphery of an upper level ridge (anchored over
northern Mexico and the Southern Plains), in W to WSW flow
aloft. Weak lower tropospheric flow (<= 15 knots from the
surface to 500 mb) persists.. with stronger flow confined to the
200-300 mb level (~25-35 KFT AGL). Another complex, challenging
convective forecast. Complicating factors include, but are not
limited to: lingering mesoscale features from antecedent
convection (e.g. a prominent MCV near Lamar, CO at 15 UTC) and
ongoing convection with a remnant MCS in northern Nebraska
(between Gordon/KGRN and Valentine/KVTN at 15 UTC). Weak, ill-
defined upper level forcing persists nearby and upstream/west of
the Goodland county warning area (i.e. no appreciable or
readily apparent features in WV imagery or SPC mesoanalysis data
at 15 UTC).
Recent 12Z runs of the HRRR and NAM NEST suggest a scenario
roughly similar (more robust, perhaps) to what was observed
yesterday, i.e. scattered convection develops along portions of
the Colorado Front Range, Cheyenne Ridge and Palmer Divide at
peak heating and activity grows upscale into clusters and
progresses/propagates E-ESE into the Goodland county warning
area during the late afternoon and evening (~23-06 UTC,
beginning ~5 pm MDT, ending ~12 am MDT). If this is the case,
damaging winds would likely be the primary hazard. Environmental
conditions appear roughly analogous to yesterday.. e.g. the
presence of an elevated mixed layer, seasonably strong DCAPE,
marginal-moderate diurnal destabilization (500-1500 J/kg MLCAPE)
and effective deep layer shear of similar magnitude (~25-35
knots). 15 UTC observational data and mesoanalysis trends
suggest that outflow emanating from ongoing convection /remnant
MCS/ in northern Nebraska may stall near, or just north, of the
I-80 corridor in western Nebraska this afternoon, where moisture
pooling in vicinity of the stalled convergence zone may
facilitate moderate to strong destabilization (2000-2500 J/kg
MLCAPE).. and a more robust, organized damaging wind potential
may exist. With this in mind, locations along and north of
Highway 36 (or along and north of a line from Idalia to St.
Francis, Atwood, Oberlin and Norton) appear to be most at-risk
for severe weather late this afternoon and evening.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 100 PM MDT Sun Jul 6 2025
Mon: Guidance indicates relatively little change in the 'big
picture', i.e. the Tri-State area will remain in a weak forcing
regime on the northern periphery of an upper level ridge
(anchored over the Southern Plains and northern Mexico) in WSW
flow aloft. Convective development, coverage and evolution in
the Goodland county warning area may, once again, be influenced
(directly or indirectly) by upstream and/or antecedent
convection. Bottom line, low confidence persists with regard to
severe weather specifics (convective mode, coverage,
evolution).. similar to the past few days.
Tue-Sun: Long range guidance indicates that ridging aloft will
prevail over the southern CONUS, and that the Tri-State area
will remain situated on the northern periphery of the ridge, at
or near the southern fringe of the mid-latitude westerlies.
Broadly speaking, expect near to above average temperatures and
a daily potential for late aft-eve convection (mainly in
climatologically favored locations downstream of the Colorado
Front Range).. depending on the orientation of the ridge and
proximity of the mid-latitude westerlies.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 500 PM MDT Sun Jul 6 2025
Aside from a potential for thunderstorms late this afternoon
and evening (~00-06Z Mon), VFR conditions and light winds will
otherwise prevail. Surface wind gusts at or above 50 knots are
possible with any storms. Gusty/erratic winds are also possible
in vicinity of any decaying showers/storms late this evening and
overnight.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...Vincent
LONG TERM...Vincent
AVIATION...Vincent
Hazardous weather outlook, Jul 6, 2:49 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
349 PM MDT Sun Jul 6 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-072200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
349 PM MDT Sun Jul 6 2025 /449 PM CDT Sun Jul 6 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Severe thunderstorms capable of producing very large hail are
possible in northwest Kansas this afternoon, mainly along and east of
Highway 83. Due to the slow movement of these storms, torrential
rainfall and flash flooding are also a concern.
Thunderstorms in the lee of the Colorado Front Range will move
eastward across portions of northeast Colorado, northwest Kansas and
southwest Nebraska later this afternoon and evening. Damaging winds
appear to be the primary hazard with these storms. Gusts in excess of
75 mph are possible, especially along and north of Highway 36.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
Another round of severe storms is likely late Monday afternoon and
evening. Damaging winds will continue to be the primary hazard. Large
hail, an isolated tornado and flash flooding are also possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports are encouraged and appreciated!
Vincent
In the hours before
Local storm report, Jul 6, 4:41 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
541 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 3 N Colby 39.43N 101.05W
07/06/2025 M56 MPH Thomas KS AWOS
AWOS station KCBK 2 N Colby.
&&
TriggLocal storm report, Jul 6, 5:08 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
608 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM Tstm Wnd Gst 5 E Mingo 39.29N 100.87W
07/06/2025 E60 MPH Thomas KS Storm Chaser
Chaser estimated 60 mph wind gust with near
zero visibility in rain.
&&
KAKLocal storm report, Jul 6, 5:13 PM MST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
613 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Hail 6 ESE Mingo 39.24N 100.87W
07/06/2025 M1.00 Inch Thomas KS Storm Chaser
Chaser sent in picture of quarter sized
hail, 8 miles north of Oakley.
&&
KAKLocal storm report, Jul 6, 5:14 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
614 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Tstm Wnd Gst 2 ESE Oakley 39.11N 100.82W
07/06/2025 M62 MPH Logan KS AWOS
KOEL measured 62 mph wind gust.
&&
KAKLocal storm report, Jul 6, 5:15 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
615 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Tstm Wnd Gst Oakley 39.13N 100.85W
07/06/2025 M64 MPH Logan KS Mesonet
Reported via Ambient Weather Station
Dog_House.
&&
KMKLocal storm report, Jul 6, 5:38 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
638 PM MDT Sun Jul 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Hail Haigler 40.01N 101.94W
07/06/2025 M0.25 Inch Dundy NE Trained Spotter
Trained spotter reports pea sized hail.
&&
KAK